HELP AVAILABLE 24/7 - CALL NOW
drug-overdose-statistics
cocaine-overdose

An overdose occurs when someone knowingly or unknowingly takes too much of a drug or even alcohol. The body cannot process the amount taken, resulting in many symptoms, including death. In addition to the risk of death, overdoses can cause long term brain damage because the brain isn’t getting oxygen during an overdose, which can then impair function. Some neurological symptoms include:

  • Short-term memory loss
  • Disorientation
  • Acute amnesia

Physical problems may include:

  • Loss of control over bodily functions
  • Lack of coordination
  • Nerve damage
  • Reduced motor function, such as loss of use of a limb
  • Paralysis
  • Diminished physical functioning

Overdoses can occur at any time, from the first use of a substance to the hundredth time – it all depends on how the body reacts. Nevertheless, overdoses are extremely dangerous.

Overdose Warning Signs

Overdoses are often accidental and come on quickly and surprisingly. Warning signs differ based on the drug used. Here are a few examples of what to look out for by susbtance:

CNS DEPRESSANT OVERDOSE

Central nervous system depressants include opioids, benzodiazepines, and alcohol. These all slow down the nervous system, the brain, and other essential organs. When too much is ingested, these receptors slow down to a point where they cease to work.

Benzodiazepine overdose can be caused by taking too much of the drug or combining it with alcohol. Another factor is how the drug was taken, such as injection or snorting, and whether the drug is short- or long-acting. Some overdose signs include:

  • Difficulty breathing or not breathing
  • Cyanosis, which means the fingernails or lips look blue
  • Confusion, disorientation, or extreme dizziness
  • Blurred vision or double vision
  • Weakness or uncoordinated muscle movements.
  • Tremors
  • Profoundly altered mental status
  • Coma

Opioid overdose is increasingly common. It may happen for several reasons. If someone has stopped using opioids for a period of time and goes back to using, their body no longer has the same tolerance. Therefore, using an amount they would have before stopping can have deadly consequences. Illicit opioids can be also be mixed or “cut” – this means that purchasing a drug like heroin does not mean the user receives heroin. It may be combined with another substance such as fentanyl, which has caused many overdoses and deaths.

Signs of opioid overdose include:

  • Pinpoint pupils
  • Loss of consciousness
  • Slowed breathing or depressed respiration
  • Drowsiness
  • Lowered blood pressure
  • Weak pulse.
  • Nausea/vomiting

Opioid overdose can be reversed by using Narcan (naloxone). This medication must be administered by the person who sees someone overdose as it can rapidly reverse an opioid overdose. By binding to opioid receptors, it can reverse and block the effects of opioids. It is vital to seek medical attention by calling 911 even after administering naloxone because of the long-term risks associated with overdosing.

Naloxone is available without a prescription and can also be obtained through community recovery organizations and coalitions, often at little to no cost. It is commonly available as a nasal spray, making it simple to administer. Anyone who uses opioids or knows someone who uses opioids should carry naloxone. It can save lives.

Alcohol overdose is common in binge drinkers. When the alcohol level in a person’s body is too high, it continues moving through the body without being metabolized (processed), leading to alcohol poisoning. Symptoms may include:

  • Difficulty breathing or not breathing
  • Cardiac arrest
  • Seizures
  • Confusion
  • Vomiting

STIMULANT OVERDOSE

Stimulants, including meth and cocaine, affect the same systems as CNS depressants but in the opposite way. Instead of calming down the systems, they heighten their effect by increasing blood pressure, body temperature, and heart rate. A stimulant overdose occurs when these systems spike so much that the body reaches a point of cardiac arrest, respiratory breakdown, or the blood circulation rate is too high.

Methamphetamines or meth is a stimulant drug that can be snorted, injected, or smoked. Using too much of the drug can lead to overdose. Symptoms of an overdose include:

  • Enlarged pupils
  • Chest pains and/or irregular heart rate, which may include slowed or increased heart rate
  • Difficulty breathing
  • Heart attack
  • Stroke
  • Elevated body temperature.
  • Elevated blood pressure.
  • Kidney failure
  • Stomach pain.
  • Altered mental status – including agitation, paranoia, psychotic episode, extreme agitation, suicidal ideation
  • Coma or seizures

What to do in the event of an Overdose

Overdoses can have serious health complications if not treated as soon as possible. If immediate treatment is not contacted quickly, the individual could be at risk of choking on their vomit, heart failure, troubled or stopped breathing, and a low body temperature, all of which could be fatal. If you even expect someone may be having an overdose, the best option is to immediately call 911 and stay with them until help is reached.

If someone is actively overdosing or has passed out, they should immediately be laid down and rolled onto their side. This helps prevent any vomit they may produce from becoming stuck in their throat and choking them. Take note of what substances they were using and how much if the information is accessible and do not give the individual any food or drink until help arrives.

If the individual has overdosed on alcohol, do not place them in a cold shower or give them coffee. These treatments are myths and do not help the individual recover from an overdose. Call 911 for help immediately and stay with them until they arrive.

If there is a reluctance to call for help due to illegal possession of alcohol or drugs, Good Samaritan laws have been enacted in 45 states as of October 2018 to protect individuals in the case of an overdose. These laws give limited protection to anyone assisting in receiving help for the victim of overdose and the individual who overdosed.

Overdoses can occur the first time an individual consumes a substance — it just depends on how the body reacts. However, if an overdose comes in conjunction with chronic drug or alcohol use, it may be worth seeking professional help.